Search This Blog

Tuesday, July 12, 2011

The big fat truth about bipolar medications.


So, many of us have come to accept we will need medication for the rest of our lives, but accepting some of the side effects of these medications can be frustrating.....my least favorite... WEIGHT GAIN!!!
Many mood stabilizers, antipsychotics and antidepressants are known to pack on an extra dose of lbs.
Now, the extra weight isn't just something to watch because it makes our jeans tight. Gaining weight can cause serious health issues such as: negative effects on heart health, cholesterol, and blood pressure. It can also increase one's risk for diabetes, cancer, osteoarthritis, metabolic disease and other complications. Not to mention, gaining weight can make an already crappy mood even worse.
So, you are taking you are taking your meds and you have gained weight? WHAT NOW???
*Eat nutritious food
*Reduce portion sizes
*Eat more slowly
*Exercise regularly
*Manage stress
*Meet with a Nutritionist
*Write it down
*Talk to your Dr.

I know all too well about this issue. I gained 15 pounds in under a month when I was first put on Seroquel. Much of it was water and I have lost most of the rest, but it is still very, very frustrating. I talked to my Doctor and we changed medications but that is only what worked for me. The important thing is NOT to stop taking a medication simply due to weight gain until you talk to your Dr.!!!
 Most people I have talked to say the weight gain is temporary and the benefits of the medication far outweigh the downside of gaining a few pounds. If you are like me and you did gain some weight, don't beat yourself us about it. Especially when you work hard to lose it and nothing happens. For some reason this weight can be stubborn to lose. Just keep your focus on getting healthy inside and out and eventually it WILL come off!
Also, knowing a medication may potentially cause weight gain PRIOR to taking it may help you be more aware of your appetite and your scale. That may help keep wight gain side effects down or possibly eliminate them all together.

5 comments:

Alicia said...

Oh Leesa. I think this blog is amazing and I love your humor and honesty. I am trying to cook up a plan to come with you and Val tonight, but I don;t know if I can make it happen.
I love you. I think you are awesome.

Alicia said...

don't. dumb.

The Bollinger Family said...

You had BETTER make it happen! jk You will be missed if you can't make it.

Ben said...

This is actually a super-important post for folks to look at. Not just about "weight gain" per se, but just the ongoing juggling act required once medications are introduced. Fascinating stuff...

Lady of Perpetual Chaos said...

Seriously, I never noticed that you had gained weight at all! You always look fabulous. Normally I would have to hate you for that but you're kinda nice & all so I can't.